My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

why does it take so long for your body to detox off of methadone?

I am on methadone maintenance. My dose has been around 60 to 70 milligrams for the last three years. Opiates take only about ten days to detox from why does methadone withdrawl last so long. I cannot seem to find an answer to this question anywhere.

Related Topics: Methadone
 

Answers from Contributors (5)

2 Answers
20 Helpful Votes
A.
Methadone is a chemical that builds up in your body the longer you take it. Depending on how long you have been on it, will determine how long it takes to expell from your body. My suggestion is to do a colon cleanse. This will help get it out of your body. I am not a medical doctor, but my ex went through it and I helped him.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

13 of 21 found this helpful
154 Answers
848 Helpful Votes
A.

Methadone is an opiate, just like Vicodin, Percocet, OxyContin and even heroin. However, methadone is different from the other opiates in the way it works in the Central Nervous System (CNS) and brain. By competing with other opiates, methadone blocks the opioid receptors and prevents them from becoming effective. 

Additionally, methadone is long-acting and continues working for up to 60 hours which is extremely beneficial in providing relief from withdrawal symptoms from other opiates. However, if you are abusing methadone by taking it outside of the recommended dosage, you are at risk for drug overdose because of the drug’s long-acting ability.

Methadone withdrawal syndrome occurs if you stop taking the drug suddenly and in some cases even during tapering. The brain becomes used to the drug and as the brain tries to maintain balance, the lack of methadone sends the body into withdrawal syndrome. 

Depending on the severity of use, it is not uncommon for individuals to experience the onset of symptoms within a few days after the last time methadone was used. The effects of methadone withdrawal may include:

• Constipation

• Nausea/vomiting

• Flu-like symptoms

• Insomnia

• Dry mouth

• Respiratory problems

• Hallucinations and confusion

• Irregular heart rate and chest pain

• Anxiety

• Loss of consciousness

Although methadone withdrawal symptoms are considered to be a little less severe than withdrawal from other opioids, withdrawal can last for seven to ten days; however in cases of high dose methadone use, symptoms can last for several weeks, even a few months.

Gallus Detox Center is a private inpatient detox facility that specializes in IV therapy medical detox. If you have questions about our facility or detox method, please call us at 855-338-6929.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

6 of 11 found this helpful
1 Answer
4 Helpful Votes
A.
I have been in methadone treatment for well over 25 years now, I also have a Masters of health sciences in alc/Drug abuse for G.S.U of Illinois. Honestly I can only theorize as to why Mdone withdrawal is so pervasive. It takes calcium out of bones and effects the surface/peripheral part of bones(where nerves are). It takes according to many different people I've spoken with at different methadone clinics, roughly an entire year before they literally feel normal/good again. Their bones and joints hurt for a year across the group ,all of whom detoxed in jail. the first 30-60 days are heroin like hard withdrawal(from a severe dealers habit) ,symptoms like legs convulsing one ever minute for a second or to,explosive Hersey squirts,uncontrollable ,relentless dry heaving/vomiting until bile or blood finally results,lower back pain = to a abscessing tooth   ,and a complete inability to sleep. Oh and the joy of more pain ubiquitously about the entire body ,than any man/woman s will power can bare. all of this and uniquely with methadone is a inability to regulate body temperature(you're either freezing or burning up at normal room temperature). Mdone lessens the level of testosterone in men(which can cause hot flashes, loss of sex drive,) all in all ,its a really overwhelmingly bad /torturous thing ! I'm amazed at how trite people are who claim to know about methadone withdrawal, and in truth have never experienced it,seen it,or really know the first thing about it in truth. They are making guesses based on limited real knowledge of opiates in general. Methadone is a purely synthetic, quasi opiate, which doesn't fit in all the 4 specific opiate receptor sites,and it effects encaphilins   and endorphin s differently. It was invented during WW2 by the Nazis for wounded soldiers ,as morphine/codeine was in short supply. Its 24 hour half life ,means its always in you,unlike other opiates which have a 2hour half life, and as a result are in and out of your system pretty regularly for those taking natural opium derivatives. The truth is methadone is the hardest opiate/synthetic opiate /drug on earth to get off of. Buprenorphin doesn't even work with methadone. You need to slowly ween off about 5mg per month reduction,and stop and stay at current dose if that pace starts to be too hard. Once your body has readjusted ,you can start weening down again. At the end a 1mg per moth may be required(based on many peoples word at M. clinics) . Then finally 1 mg every other day for a while may even be needed. Its a damn nightmare ! But it can be done over time. You and all others trying to get off methadone have my best wishes and prayers. Good Luck to All.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

4 of 4 found this helpful
3 Answers
6 Helpful Votes
1 Follower
A.
it has a extremely long half life and the clinic is always trying to up your dose i told them i was falling asleep and they uped my dose.  i went down a mg a day till i hit 30mgs then had to wait five days and started suboxone taper which wasnt as bad just sneezed alot.  wish i quit heroin cold turkey could have saved alot of time and the drawn out detox was annoying but i didnt think i could stop but that situation sucked so bad i never really had the urge to do opiates again i took a oxy 80 once and just felt weird didnt trigger anything.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

2 of 10 found this helpful
1 Answer
2 Helpful Votes
A.

Gargling with warm salt water will help the pain and it greatly speeds up the healing process. Gargle 5 or 6 times a day, especially after eating to remove any food particles from the sore. Make sure water is salty enough and that you do it often enough. Also avoid citrus fruits and tomatoes, anything acidic. You can also apply Orajel to the sore for the pain.

The opinions expressed here are solely those of the User.down arrowThe opinions expressed here are solely those of the User.
User-generated content areas are not reviewed by a WebMD physician. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice. Please see the
bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

2 of 24 found this helpful